National Trauma Databank researchers find elderly patients more vulnerable to problems
CHICAGO, Oct. 15 /PRNewswire-USNewswire/ -- A common drug used for preventing heart attacks and blood clots may also cause problems for individuals who suffer some form of trauma, particularly elderly patients, according to a study presented at the 2009 Clinical Congress of the American College of Surgeons.
The study findings could have implications for how doctors prescribe warfarin as use of this drug continues to grow. Warfarin is a blood-thinning drug that prevents clotting. Approximately 31 million prescriptions for warfarin were written in 2004, according to the Food and Drug Administration. Researchers from Vanderbilt University, Nashville, TN, and the University of Texas Health Sciences Center, Houston, conducted the first large-scale analysis of warfarin using the National Trauma Databank (NTDB) of the American College of Surgeons. The researchers found that warfarin use among patients 65 and older grew from 7.3 percent in 2002 to almost 13 percent in 2006. The study involved 1.2 million patients from 402 centers that report data to the NTDB.
The researchers concluded that warfarin use was associated with a 30 percent increased risk of death among all trauma patients and a 20 percent increased risk in those 65 and older. However, lead author Lesly A. Dossett, MD, MPH, cautioned that other factors, such as additional health problems individuals on warfarin may have, may explain the heightened risk of death. The study did not make a definitive connection between warfarin use and post-trauma death.
"Trauma is relatively rare event for elderly patients, so if they have a good solid reason for taking warfarin, no one would suggest that they not take it," Dr. Dossett said. "But we have seen patients who have had blood clots in, their legs on that drug indefinitely, whereas the recommendation is that they be on that drug three to six months."
The National Trauma Databank includes motor-vehicle collisions and home injuries such as falls. "If you're on warfarin and fall from standing, that might take an otherwise innocuous event and make it something more serious, possibly life-threatening," Dr. Dossett said. "The patient safety message is to document another risk of long-term warfarin use and to provide physicians who are prescribing warfarin another piece of the puzzle." The next step is to look at ways of correcting blood-clotting issues in trauma patients on.warfarin, Dr. Dossett said.
"Trauma surgeons see many patients--especially elderly patients—who suffer severe consequences from combining otherwise minor trauma with anticoagulation. This paper is a call to evaluate the risk and benefits of anticoagulation before prescribing them," J. Wayne Meredith, MD, FACS, Medical Director, American College of Surgeons Trauma Programs, said, upon hearing about the study.
Bryan A. Cotton, MD, FACS, MPH (University of Texas Health Sciences Center) and Marie R. Griffin, MD, MPH (Vanderbilt University) were Dr. Dossett's research colleagues on this National Trauma Databank study.
Source: American College of Surgeons